Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 46, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 15, 2022, 5:24 PM EDT for Carter County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2022, 5:24 PM EDT (21:24 UTC)
- Expired
- Aug 15, 2022, 8:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Carter County, TN
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -175 J/kg
- Mixed-layer LCL
- 860 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:31 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 15, 3:31 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 331 PM EDT Mon Aug 15 2022 .SHORT TERM...(Tonight and Tuesday)... Key Messages: 1. A few showers and storms possible this afternoon mainly north of I-40. 2. Drier on Tuesday with below normal temperatures. Discussion: Upper lvl analysis and WV imagery depict deep layer troughing exists across much of the Eastern seaboard this afternoon placing the Southern Appalachians within cyclonic northwest flow aloft. A shortwave embedded within this cyclonic flow is forecast to dive southeast into the base of this trough. Showers and a few thunderstorms are possible ahead of and along a front this afternoon. Heading into tonight, winds turn toward the north advecting a drier airmass into the area. Skies will continue to clear out tonight leading to fog development especially near area lakes/river valleys and where afternoon rainfall occurs. Some of this fog may be dense especially across northeast Tennessee and southwest Virginia. On Tuesday, cyclonic upper flow remains across the region with another shortwave forecast to dive southeast. However, moisture return doesn't look very impressive which should limit the overall precipitation chances. However, will continue with slight chance to chance Pops going given the shortwave trough. Otherwise, expect an increase in mid to high level clouds. Afternoon highs should be just a bit cooler tomorrow with low to mid 80s common. .LONG TERM (Tuesday Night through Monday)... Key Messages: 1. Unsettled pattern through the extended period with chances for showers/storms each day. 2. Daily high temps expected to be a little below normal-- generally ranging from the mid 70 to mid 80s this week. Discussion: At the start of the period, chances for scattered rain showers and possibly a storm linger through Tuesday night into Wednesday morning. A couple of strong upper level jets move across our area on Wednesday and Thursday which help to keep scattered showers across portions of our CWA both days. For Friday and Saturday, a prominent trough sets up over Northern Plains/Upper MS Valley and upper level flow becomes more southwesterly for us. By Sunday this trough is over the Great Lakes region, and showers and storms can be expected across our region, especially in the afternoon and early evening hours when instability is greater. By Monday the low is centered over the Great Lakes region with a cold front trailing behind it through the Ohio Valley and Middle Mississippi River Valley. This front approaching our area from the north will likely bring more widespread rainfall to the area Monday afternoon-GFS shows PWATs Monday afternoon ranging from ~ 1.5-2.13". Daily high temperatures will be a bit below normal this week (norms for our area for August are mid/upper 80s). Highs will generally be in the mid 70s to mid 80s, with the warmest areas being in the Southern TN Valley. Williams && .AVIATION... 18Z TAF DISCUSSION. VFR conditions this afternoon will give way to widespread MVFR to LIFR conditions at TYS and TRI. An isolated shower or storm could impact TRI and TYS this afternoon with temporary reductions in CIGS and Visb. LIFR conditions are certainly possible at TRI with dense fog and low CIGS closer to 12Z. Low CIGS and fog will eventually dissipate leaving VFR conditions through the morning and into the afternoon. Westerly flow will gradually turn toward the north overnight. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 85 68 81 68 / 10 10 30 50 50 Knoxville McGhee Tyson Airport, TN 67 83 66 81 66 / 10 20 20 50 40 Oak Ridge, TN 66 84 65 80 65 / 10 10 20 40 30 Tri Cities Airport, TN 63 79 62 79 62 / 30 40 30 50 30 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 15, 3:26 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 326 PM EDT Mon Aug 15 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-161930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 326 PM EDT Mon Aug 15 2022 /226 PM CDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Aug 15, 3:08 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Morristown TN
308 PM EDT Mon Aug 15 2022
VAZ008-151930-
Washington VA-
308 PM EDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern
Washington County through 330 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chilhowie, moving east at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glade Spring, Konnarock and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3669 8184 3687 8182 3687 8178 3679 8170
3665 8163
TIME...MOT...LOC 1907Z 277DEG 26KT 3678 8174
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TdSpecial weather statement, Aug 15, 3:30 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Mon Aug 15 2022
TNZ042>045-152015-
Washington TN-Northwest Greene TN-Southeast Greene TN-Unicoi TN-
330 PM EDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of southwestern
Washington, southeastern Greene and Unicoi Counties through 415 PM
EDT...
At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Tusculum, or 10 miles southeast of Greeneville,
moving east at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Erwin, Tusculum, Banner Hill and Rocky Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3613 8226 3614 8229 3611 8237 3609 8241
3601 8246 3598 8251 3596 8255 3598 8261
3601 8261 3603 8259 3607 8263 3602 8273
3603 8277 3620 8272 3614 8224
TIME...MOT...LOC 1929Z 284DEG 23KT 3610 8266
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 11:22 PM EDT | Areal Flood Advisory | MRX | Sullivan | 113 min |
| Aug 14, 11:33 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan | 42 min |
| Aug 15, 12:13 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan | 62 min |
| Aug 15, 12:44 AM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 2 hr |
| Aug 15, 3:30 PM EDT | Special Weather Statement | MRX | Unicoi | 45 min |
| Aug 15, 5:09 PM EDT | Areal Flood Advisory | MRX | Carter | 2 hr |
| Aug 15, 6:12 PM EDT | Areal Flood Advisory | MRX | Carter, Unicoi, Washington | 4 hr |
| Aug 14, 9:25 PM EDT | Special Weather Statement | MRX | Wise, City of Norton | 65 min |
| Aug 14, 10:27 PM EDT | Special Weather Statement | MRX | Russell, Wise, City of Norton | 63 min |
| Aug 14, 10:49 PM EDT | Areal Flood Advisory | MRX | Russell, Scott, Wise, City of Norton | 116 min |
| Aug 14, 11:17 PM EDT | Special Weather Statement | MRX | Scott, Washington, City of Bristol | 58 min |
| Aug 14, 11:44 PM EDT | Flash Flood Warning | MRX | Russell, Scott, Washington | 3 hr |
| Aug 15, 3:08 PM EDT | Special Weather Statement | MRX | Washington | 22 min |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.